Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 27, 2003

August 27, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 9:40 AM EST, 20 minutes earlier.

Area forecast discussion, Aug 27, 9:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1040 AM EDT WED AUG 27 2003

SEVERE WX UNDERWAY ACROSS CENTRAL AND SW PORTIONS OF CWA. SENT OUT
QUICK UPDATE FOR WATCH ISSUANCE. ALSO INCD POPS FOR ONGOING
ACTIVITY. SHORTWAVE INDUNCING STG-SEVERE STORMS...WITH DAMAGING
WINDS AND LARGE HAIL.

COLD FRONT STILL BACK ACROSS LAKE ERIE-NIAGARA FRONTIER. ALTHOUGH
BEST LOW LEVEL CONVERGENCE/INSTAB ACROSS SOUTHERN PORTIONS OF
AREA...WL STILL INCLUDE SLGHT CHC POPS FOR THIS AFTN ACROSS NW...AND
CHC POPS ACROSS CENTRAL AREAS THROUGH EARLY EVE TO ACCOUND FOR
SLOWER FROPA.

NO OTHER SIG CHANGES MADE TO GRIDS AT THIS TIME.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 300 PM EDT WEDNESDAY FOR ZONES
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

KL
Hazardous weather outlook, Aug 27, 3:22 AM EST, 6 hours 38 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 27, 7:32 AM EST, 2 hours 28 minutes before
PAZ024-025-033>035-271400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 AM EDT WED AUG 27 2003

...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA...

A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF
SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS
AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED
BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO
LIKELY.

WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR
DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED
ROADWAYS.

LA CORTE
Special weather statement, Aug 27, 7:55 AM EST, 2 hours 5 minutes before
PAZ017>019-024>028-033>036-056-057-059-063>066-272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
855 AM EDT WED AUG 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE
REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE SOUTHERN PART OF THE STATE TODAY.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME
LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LA CORTE
Special weather statement, Aug 27, 8:50 AM EST, 1 hour 10 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
950 AM EDT WED AUG 27 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT
WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...
LANCASTER...LEBANON...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN
CENTRE...UNION AND YORK.

AN UPPER LEVEL DISTURBANCE WILL HELP TO DESTABILIZE THE WARM AND
HUMID AIRMASS IN PLACE OVER THE STATE THROUGH THE AFTERNOON.
THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3 PM FOR MOST OF SOUTHERN PENNSYLVANIA.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

DANGELO
Local storm report, Aug 27, 9:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1024 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    BARNESBORO                PA   1.00 INCH HAIL
08/27/03   CAMBRIA

1020 AM    PHILIPSBURG               PA   WIND DAMAGE
08/27/03   CENTRE                         WIRES DOWN

LA CORTE
Special weather statement, Aug 27, 9:48 AM EST, 12 minutes before
PAZ033-034-271545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT WED AUG 27 2003

...A STRONG THUNDERSTORM WILL AFFECT SOMERSET AND BEDFORD COUNTIES...

AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHERN SOMERSET
COUNTY...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR NEW
PARIS AROUND 1100 AM...SCHELLSBURG AROUND 1105 AM...CESSNA...MANNS
CHOICE AROUND 1110 AM...BEDFORD AROUND 1115 AM...EVERETT AROUND 1120
AM AND CLEARVILLE AROUND 1125 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO
Special weather statement, Aug 27, 9:56 AM EST, 4 minutes before
PAZ028-050-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT WED AUG 27 2003

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA AND SNYDER COUNTIES...

AT 1052 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF LEWISTOWN...MOVING EAST AT 60
MPH. THE THUNDERSTORM WILL BE NEAR THOMPSONTOWN...BEAVER SPRINGS...
BEAVERTOWN AROUND 1105 AM...RICHFIELD AROUND 1110 AM...MEISERVILLE...
FREMONT AROUND 1115 AM AND PORT TREVERTON AROUND 1120 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

DANGELO

The radar

The State College radar (KCCX), 52 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
August 27, 10:00 AM EST
Where
Mifflin County, 4 mi NE of Lewistown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -77.517

Trees reported down in Maitland, 4 miles Northeast of Lewistown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369542.